MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 32 S/+0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 32 S/+0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 75100850
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/1901
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that he fins of the trial head broke off intraoperatively and remained in the patient's body.The current state of health of the patient is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that the fins of overall 6 global femoral trial heads broke off intraoperatively and remained in the patient's body.The current state of health of the patient is unknown.The devices, which intent use is in treatment, were returned for investigation.The reported failure mode of "fracture" can be confirmed.One or more flags are broken off on every single trial head.A review of the batch record revealed no deviations from the standard manufacturing process, that could have contributed to the reported issue.A review of the risk management documentation verifies the failure mode and severity of the reported issue.For the batch in scope two further complaints were recorded, both of which were reported with this complaint.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.After the performed investigation we assume that the devices met specification at the time of manufacturing.Previous investigations demonstrated that the trial femoral head may disconnect from the stem taper intra-operatively and flaps might break off.In combination with our continuous effort to improve our products, evaluations aimed at optimizing this instrument have been initiated.The performance of the device is nonetheless within the risks, which are anticipated in the risk management documentation of the product, both in occurrence and severity.The continued performance of the device shall be monitored through standard post market surveillance review processes.The reported failure mode of a flap breakage can be confirmed.A relationship between device and reported event can be confirmed.The root cause is attributed to a insufficient design specification.S+n will continue to monitor these devices for similar issues.
 
Event or Problem Description
It was reported that 5 trial heads had an unspecified failure.Upon arrival, it was noticed that all of them had a broken fin.It is unknown when the failure occurred and if there was any patient involved.
 
Additional Manufacturer Narrative
Corrected information in: b1 and b4.Internal reference number: (b)(4).
 
Additional Manufacturer Narrative
It was reported that 5 trial heads had an unspecified failure.Upon arrival, it was noticed that all of them had a broken fin.It is unknown when the failure occurred and if there was any patient involved.The devices, which intent use is in treatment, were returned for investigation.The reported failure mode of "fracture" can be confirmed.One or more flags are broken off on every single trial head.A review of the batch record revealed no deviations from the standard manufacturing process, that could have contributed to the reported issue.A review of the risk management documentation verifies the failure mode and severity of the reported issue.For the batch in scope two further complaints were recorded, both of which were reported with this complaint.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.After the performed investigation we assume that the devices met specification at the time of manufacturing.Previous investigations demonstrated that the trial femoral head may disconnect from the stem taper intra-operatively and flaps might break off.In combination with our continuous effort to improve our products, evaluations aimed at optimizing this instrument have been initiated.The performance of the device is nonetheless within the risks, which are anticipated in the risk management documentation of the product, both in occurrence and severity.The continued performance of the device shall be monitored through standard post market surveillance review processes.The reported failure mode of a flap breakage can be confirmed.A relationship between device and reported event can be confirmed.The root cause is attributed to a insufficient design specification.S+n will continue to monitor these devices for similar issues.

Brand Name
TRIAL FEMORAL HEAD 32 S/+0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11838283
Report Number9613369-2021-00221
Device Sequence Number17254142
Product Code LZO
UDI-Device Identifier07611996121834
UDI-Public07611996121834
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K132435
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100850
Device Catalogue Number75100850
Device Lot NumberA67276
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 04/29/2021
Supplement Date Received by Manufacturer07/07/2021
07/07/2021
08/19/2021
Initial Report FDA Received Date05/17/2021
Supplement Report FDA Received Date07/08/2021
08/06/2021
08/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;